Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 278, NWS Sioux Falls, SD

July 21, 2001Lincoln County, Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2001, 8:58 AM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 21, 2001, 8:58 AM CDT (13:58 UTC)
Expired
Jul 21, 2001, 9:45 AM CDT
In force
47 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, MN, Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 111 km from the middle of the area, began a volume at 13:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 9:14 AM CDTHail 1Lake Benton, MN
Jul 21, 9:15 AM CDTThunderstorm Wind 52 ERussell, MNThunderstorm winds caused crop damage, mainly to corn. The amount of crop damage was not known, as some of the corn recovered during the next few days after the event. However, damage was still suspected because, according to the Lyon County extension educator
Jul 21, 9:19 AM CDTHail 0.75Lake Benton, MN
Jul 21, 9:34 AM CDTThunderstorm Wind 50 MMarshall Arpt, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 211359
SVRFSD

MNC081-083-211445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 AM CDT SAT JUL 21 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 945 AM CDT

* AT 858 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF TAUNTON TO 9
  MILES SOUTHWEST OF LAKE BENTON...OR FROM 25 MILES NORTHWEST OF
  MARSHALL TO 16 MILES NORTHWEST OF PIPESTONE...MOVING EAST AT 40
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TAUNTON...ARCO...LAKE BENTON AROUND 905 AM CDT
  MINNEOTA...TYLER AROUND 915 AM CDT
  FLORENCE...GHENT AROUND 920 AM CDT
  RUSSELL AROUND 925 AM CDT
  MARSHALL AROUND 930 AM CDT
  COTTONWOOD AROUND 935 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

THIS STORM WILL PRODU;CE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4463 9629 4420 9646 4421 9560 4460 9560

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:55 AM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 21, 3:55 AM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 AM CDT SAT JUL 21 2001

FUN MRNG WITH ALL THE ACTVTY ARND HERE. HWVR IT SHUD MOVE ON OUT
LATE THIS MRNG AND LEAVE NOTHNG. WILL GO PTCLDY AFTER MRNG TSTMS ERN
PART OF AREA. LESS HUMID AIR FILTERNG IN. NEXT SYS COMNG IN LATE
TNGT AND FOR TUE AS COOLER AIR CONTS TO SEEP IN AT LOW LVLS. MODELS
NOT SURPRISINGLY FIND IT HARD TO PIN DOWN TIMING OF CONVECTN AND
WILL KEEP PRETTY MUCH THE CHC FCST WE HAVE HAD GOING...EXTNDG CHC
SHWRS INTO TUE NGT. EXTNDED THE MORE OR LESS ALSO AS WAS WITH CHC
TSTMS MOST AREAS THU THRU SUN. SPLIT BETWN FWC AND FAN TEMPS AGN
LOOKS LIKE BEST IDEA...LEANG TO FWC FOR TDAS HIGHS.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:35 AM CDTSevere Thunderstorm WarningFSDLincoln25 min
Jul 21, 9:36 AM CDTTornado WarningFSDLyon24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.